Alert archive / Illinois / Tornado Warnings in 1996

Tornado Warning 50, NWS Lincoln, IL

August 23, 1996Champaign County, Douglas County, Illinois

NWS Lincoln, IL issued this tornado warning at Aug 23, 1996, 3:51 PM CDT for Champaign County, Douglas County, Illinois. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 23, 1996, 3:51 PM CDT (20:51 UTC)
Expired
Aug 23, 1996, 4:45 PM CDT
In force
54 min
Issued by
NWS Lincoln, IL
Area
Whole counties

Counties Champaign County, IL, Douglas County, IL

The radar

The Lincoln radar (KILX), 99 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 3:55 PM CDTThunderstorm WindSadorus, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.9 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 1996-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 729 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 1996-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
729 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
703 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 232055
TORSPI
ILC019-041-232145-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
351 PM CDT FRI AUG 23 1996
 
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  445 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN EAST CENTRAL ILLINOIS
 
   ...SOUTHERN CHAMPAIGN COUNTY...NORTHERN DOUGLAS COUNTY
 
AT 350PM...RADAR INDICATED A POSSIBLE TORNADO LOCATED 10 MILES
SOUTH OF CHAMPAIGN NEAR TOLONO. THE STORM WAS MOVING SOUTHEAST
AT 15 MILES AN HOUR.  TOWNS IN THE PATH INCLUDE TOLONO AND
VILLA GROVE.
 
TAKE COVER IMMEDIATELY IN A BASEMENT OR INTERIOR ROOM ON THE
LOWEST FLOOR. ABANDON MOBILE HOMES AND VEHICLES FOR SAFER SHELTER.
ACT NOW TO SAVE YOUR LIFE!
$$
 
KETCHAM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this tornado warning went out at Aug 23, 2:13 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 23, 2:13 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
215 PM CDT FRI AUG 23 1996

TSRA RAPIDLY DVLPING ALONG AND SOUTH OF CLD FRONT ALONG AND SOUTH OF THE
70 DWPT LINE. WINCHESTER PROFILER IS ALSO SHOWING SOME DIR SHEAR RIGHT
OFF THE SFC...SO TSRA DOES HAVE SOME SUPPORT AS WAVE ALONG THE FRONT IS
AIDING IN TSRA DVLPMNT. EXPECT SQUALL LINE TO CONT TO FILL IN AS SFC
MOIST CONVG CONTS TO POOL ALONG THE FRONT.  MODELS IN PRETTY GOOD
AGREEMENT IN MOVING FRONT TO SRN IL BY TMRW.  PROBLEM TMRW MAY BE SOME
OVERUNNING ACROSS SRN PARTS OF CWA AS FRONT STALLS OUT.  GOTS TO RUN
FOR NOW AS THINGS ARE STARTING TO GET INTERESTING.

PIA   60/80  20
SPI   62/62  +2
DEC   61/61  +2
CMI   61/61 ^ +2
SEIL  64/64  +4

KETCHAM

In the hours before

Special weather statement, Aug 23, 11:52 AM CDT, 3 hours 59 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-241100-

SEVERE WEATHER OUTLOOK FOR CENTRAL ILLINOIS
NATIONAL WEATHER SERVICE LINCOLN ILLINOIS
1155 AM CDT FRI AUG 23 1996

SYNOPSIS: A WEAK COLD FRONT WILL CONTINUE TO MOVE ACROSS THE SOUTHERN
HALF OF CENTRAL ILLINOIS THIS AFTERNOON.  THE UNSTABLE AIRMASS AHEAD
OF THE FRONT WELL HELP TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS
ALONG AND AHEAD OF THE FRONT.  THE THUNDERSTORMS WILL BE MAINLY SOUTHd
OF A SPRINGFIELD TO DECATUR TO CHAMPAIGN LINE AND SHOULD STAY BELOW
SEVERE LIMITS.

NO SEVERE WEATHER IS EXPECTED ACROSS CENTRAL ILLINOIS THIS AFTERNOON
AND TONIGHT.

KETCHAM

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 4:13 PM CDTSevere Thunderstorm WarningILXColes, Douglas47 min
Aug 23, 4:33 PM CDTSevere Thunderstorm WarningILXEdgar57 min
Aug 23, 5:00 PM CDTSevere Thunderstorm WarningILXClark45 min

Nearby

Tornado Warnings in Illinois, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.